The following case study was submitted by board member, Steven Edelman, MD an endocrinologist at the Veterans Hospital in San Diego.
A 29-year-old man with type 1 diabetes recently came into my office concerned about two hypoglycemic episodes he’d experienced while at work. The first resulted in his speaking incoherently during a meeting, and the second had him walking aimlessly down the hallway before being found by a coworker. Both episodes occurred in the late afternoon. The patient added that on several occasions his wife had had to force him to take orange juice when she noted signs of hypoglycemia in the middle of the night. At the time, his insulin regimen consisted of two shots a day of NPH and regular insulin given prior to breakfast and dinner. He was also on a beta-blocker for mild hypertension.
His physical examination revealed him to have a blood pressure of 135/75, as well as stable background diabetic retinopathy. Examination of his extremities revealed decreased vibratory sensation up to the mid-shin area.
He had an HbA1c of 5.4% (normal 4-6%) and a fasting glucose of 95. A timed urine specimen showed the presence of microalbuminuria with 30 mg of albumin/minute (normal<20 mg/minute).
In light of his medical history and the results of his exams, is the patient’s recent history worrisome? What factors may be contributing to his hypoglycemia? What changes in his care should be advised?
At the time, the patient’s diabetes was being treated with a “split mix” insulin regimen. This regimen consists of injection with a combination of NPH and regular insulin prior to breakfast and dinner. It does not permit the fine tuning of glucose control often necessary in type 1 diabetes.
Patients following this program do not receive regular insulin coverage for the lunch meal. This may lead to high post-lunch glucose with a subsequent tendency to increase the morning dose of NPH to compensate. High doses of NPH prior to breakfast were also likely contributing to this patient’s late afternoon hypoglycemia. Additionally, the delivery of NPH insulin prior to dinner often results in early morning hypoglycemia when the NPH peaks at the expected six to eight hours after injection.
The patient’s recent history is troublesome. He has been experiencing the phenomenon known as hypoglycemic unawareness. Hypoglycemic unawareness is the development of low blood sugars in the brain (neuroglycopenia) not preceded by autonomic warning signals like hunger, anxiety, sweating, palpitations and trembling.
If BGs fall even further, neuroglycopenia develops. The symptoms of neuroglycopenia are confusion, poor coordination, slurred speech, blurred vision, weakness and deterioration of cognitive function. Factors which may influence the development of hypoglycemic unawareness include the duration of diabetes, the presence of autonomic neuropathy, the use of beta-blockers and intensive glycemic control.
As the duration of diabetes increases a defect in secretion of counter-regulatory hormones may develop. For example, impaired glucagon response to hypoglycemia occurs in virtually all patients after five years of type 1 diabetes. Epinephrine normally compensates for this defective glucagon secretion. However, if the patient is on beta-blocking medications, as in this case, glucose recovery will be markedly impaired. Irrespective of additional medication, hypoglycemia induced epinephrine secretion is impaired in as many as 40 percent of patients with long-standing type 1 diabetes.
An additional factor contributing to hypoglycemic unawareness in this patient is his tight glycemic control. Multiple studies have shown that patients with intensively treated type 1 exhibit greater defects in counter-regulatory hormone secretion and recognition of symptoms during hypoglycemia.
There are several things which may be done to help this patient. The simplest is to alter his anti-hypertensive therapy. The beta-blocker should be discontinued. A more appropriate choice in the patient would be an ACE inhibitor, especially with the presence of microalbuminuria.
Probably the most beneficial intervention for this patient is to ease his glycemic control and change his insulin regimen. Hypoglycemic unawareness may be reversible if hypoglycemia is meticulously avoided for a period of time as short as two weeks. His target blood glucose levels should be raised – from less than 120 mg/dl; to less than 150 mg/dl.
In addition, NPH insulin administered prior to dinner peaks in the early morning hours, leading to hypoglycemia. This patient may benefit from a change in his insulin regimen to human ultralente one to two times a day to provide a baseline of insulin without the peaks noted with NPH therapy. Regular insulin could then be given prior to each meal. An external insulin pump may also decrease the incidence of hypoglycemia.
Also, in the event that the patient experiences severe hypoglycemia and is unable to take oral glucose, a glucagon kit should be given to the patient’s wife and she should be taught how to mix it (1 mg glucagon dissolved in several mls of normal saline) and give it as an intramuscular injection.